Eye Care Archive Expert Forum
Starbursts/halos at night
About This Forum:

Our Ask-A-Doctor Eye Care Forum is where you can post your question and receive a personal answer from physicians affiliated with the American Academy of Ophthalmology.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Starbursts/halos at night

First, the facts, male, 52, good health, wear glasses but correction is small, no refractive surgery nor Lasik. Medications: Welbutrin for depression and both Flomax and Hytrin for BPH.
  
For several months, bright point light sources at night have starburst and haze effects. The shape and type are dependent on source: car headlights look like a star while linear-bulb streetlights have a rectangular haze like field surrounding the light. Effect is sort of like a halo in that the light bulb is sharply defined but several degrees out from the light source is the haze or starry streaks.  Though noticeable, the effect is not severe and doesn't impair function, including driving.  Didn't notice this enough last May to tell O.D.at my regular eye exam but he did say that my eyes were clear of cataracts and normal IOP. I do have floaters from PVD but the floaters aren't like the starbursts. The effects I see are constant, not changing and definitely in my eyes as +/- glasses or change in distance from light has no effect on sharpness or presence of the patterns.  Don't think that I have lost much if any contrast; neither is my sight getting yellowish and my vision is not blurred. What is most likely going on? Should I head back to the O.D. after only 6 mo?
Thanks
Related Discussions
Avatar_n_tn
yes, go back.  many possible causes.  cataracts are one of them, but also refractive error.  cataracts would not cause noticible "yellowing" in your vision.
4 Comments
Blank
Avatar_n_tn
You should probably see an ophthalmologist or optometrist who is familiar with the current literature on Flomax and its effect on pupil function.  I suspect that the Flomax may be affecting your pupils ability to close in low light conditions.  EIZ
Blank
Avatar_n_tn
Thanks for the advice!
I have also thought that alpha-blockers might be related. However, I brought this up because: 1) alpha-blockers (Flomax) supposedly cause blurry vision and mine isn't blurred--searching the literature on SE of alpha-blockers finds only refs to blurry vision and "floppy iris", 2) the starbursts are visible in specular reflections in bright lights when my pupils are probably small. The patterns I see appear not to be the soft focus blur of spherical aberrations (wide open pupils) but look like diffraction patterns.
Thus, I am still puzzled and will probably go back to the O.D. as you folks suggest.
Blank
Avatar_n_tn
to jtat:
    I recently purchased new lenes and had the same problem.
I called them sparkles and cracks, you called them starburst and
fractures.  I knew it was the lenes or the coating. so I had to
get my money back from the optician and go to another place and
have them use another lab and the problem went away. Your optician
may have used the same lab in Harford, Connecticut.
Blank
Avatar_n_tn
Thanks PAN999. In my case I see the starbursts, etc both when I wear glasses and when they are off. Still there, haven't had time to call the eye doc yet!
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank